Alert archive / California / Winter Storm Warnings in 2010

Winter Storm Warning 1, NWS San Diego, CA

January 18, 2010Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Jan 18, 2010, 4:20 AM PST for Riverside County, San Bernardino County, California. It took effect at Jan 18, 2010, 12:00 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2010, 4:20 AM PST (12:20 UTC)
In effect from
Jan 18, 2010, 12:00 PM PST
Expired
Jan 18, 2010, 6:41 PM PST
In force
7 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 17, 9:25 PM PST, 6 hours 55 minutes earlier.

Area forecast discussion, Jan 17, 9:25 PM PST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 PM PST SUN JAN 17 2010

.SYNOPSIS...
A SERIES OF POTENT STORMS WILL MOVE THROUGH SOUTHERN CALIFORNIA THIS
WEEK BRINGING PERIODS OF HEAVY RAIN AT TIMES THROUGH FRIDAY. HEAVY
RAIN AND STRONG WINDS ARE LIKELY MONDAY AND MONDAY NIGHT...AND THEN
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. FLASH FLOODING AND MUD SLIDES
ARE A REAL THREAT THIS WEEK. SNOW WILL OCCUR IN THE HIGHER
MOUNTAINS...WITH GREATEST AMOUNTS LATER IN THE WEEK AS COLDER AIR
ALOFT MOVES INTO THE AREA. THERE COULD MAY ALSO BE A FEW
THUNDERSTORMS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

WARM AIR ADVECTION RAINS ARE SLOGGING ACROSS SOUTHERN CAL THIS
EVENING. SEVERAL FACTORS COMING TOGETHER THIS EVENING THAT SUGGEST A
STEADY STREAM OF LIGHT TO MODERATE RAIN WILL CONTINUE OVERNIGHT
AHEAD OF THE MAIN TROUGH STILL WELL TO OUR WEST. A FEEDER BAND OF
HIGH PRECIPITABLE WATER VALUES OVER 1 INCH REACHED THE COAST THIS
EVENING. THE IR SATELLITE LOOP SHOWS A THICK BAND OF CLOUDS
EXTENDING 600 MILES OF THE COAST RACING TOWARD SOCAL...AND REGIONAL
RADARS SHOW A STEADY STREAM OF PRECIP OFF THE COAST MOVING INLAND.
ISENTROPIC LIFT IN THE WARM AND INCREASINGLY MOIST AIR AHEAD OF THE
TROUGH WILL SUSTAIN LIGHT TO MODERATE RAIN OVERNIGHT INTO MONDAY
MORNING. WILL RAISE QPF VALUES TONIGHT.

THIS PREFRONTAL PRECIPITATION WILL BE THE PRECURSOR TO WHAT WILL BE
A HEAVY RAIN AND STRONG WIND EVENT FROM LATE MONDAY AFTERNOON
THROUGH MONDAY NIGHT WITH THE PASSAGE OF THE UPPER TROUGH. ON MONDAY
AFTERNOON THE SOUTHWEST WINDS WILL INCREASE SUBSTANTIALLY AS THE
TROUGH APPROACHES. 850 MB SOUTHWEST WINDS PEAK AT 50-60 KTS MONDAY
EVENING...AND THIS IS WHEN THE OROGRAPHIC LIFT ON OVER THE SAN
BERNARDINO MOUNTAIN SLOPES WILL BE VERY STRONG. EXPECT A PERIOD OF
HIGH INTENSITY RAIN AND RAINFALL RATES IN THIS AREA BETWEEN 4 PM AND
10 PM MONDAY WHERE A FLASH FLOOD WATCH IS IN EFFECT. SNOW LEVELS
WILL BE QUITE HIGH WITH THIS WARM RAIN SYSTEM...GENERALLY ABOVE 7500
FEET...SO SNOW WILL NOT BE A BIG FACTOR WITH THIS FIRST STORM. A
HIGH WIND WATCH IS ALSO IN EFFECT MONDAY.

THUNDERSTORMS ARE POSSIBLE IN THE STRONG PVA AND INSTABILITY ALONG
THE SFC COLD FRONT MONDAY EVENING WHEN 700 J/KG OF CAPE OVER THE
COASTAL WATERS AND COASTAL ZONES.

SHOWERS WILL TAPER OFF MONDAY NIGHT/TUESDAY MORNING AND WE WILL GET
A BIT OF A RESPITE BEFORE THE NEXT STORM ON TUESDAY NIGHT. THIS
STORM HAS WEAKER DYNAMICS AND WILL RACE QUICKLY ACROSS SOCAL TUE
NIGHT...BUT THE MOISTURE PROFILE IS FAVORABLE FOR A SHOT OF MODERATE
TO HEAVY PRECIP. EXPECT 0.5 TO 0.75 IN WEST OF THE MOUNTAINS...AND 1
TO 2 INCHES IN THE MOUNTAINS.

.LONG TERM OUTLOOK WED-SUN...THE MODELS ARE IN FAIRLY GOOD AGREEMENT
FOR THE END OF THE WEEK. MID AND UPPER LEVEL FLOW WILL BECOME MORE
CYCLONIC AS THE LONG WAVE TROUGH DEEPENS...AND THE EXIT REGION OF
THE JET STREAM WILL REMAIN JUST SOUTH OF SOUTHERN CALIFORNIA.
ANOTHER ROUND OF SUBSTANTIAL PRECIPITATION IS EXPECTED AS ANOTHER
SHORT WAVE ROTATING AROUND UPPER LOW MOVES OVER THE REGION THURSDAY
INTO FRIDAY. BOTH THE GFS AND EC SHOW A 976 MB SURFACE LOW NEAR SAN
FRANCISCO THURSDAY MORNING...WITH MEAN SEA-LEVEL PRESSURE OVER
SOUTHERN CALIFORNIA BELOW 1000 MB THROUGH FRIDAY MORNING. IF THE
MODELS ARE CORRECT...WE COULD SEE RECORD-BREAKING LOW PRESSURE AT
KSAN. THE EXCITEMENT CONTINUES AS INSTABILITY INCREASES DUE TO COLD
AIR ADVECTION ALOFT...BRINGING THE POTENTIAL FOR VERY HEAVY
RAIN/SNOW AND THUNDERSTORMS. GIVEN THE AMOUNT OF RAINFALL WE WILL
LIKELY RECEIVE DURING THE FIRST HALF OF THE WEEK...THE POTENTIAL FOR
FLASH FLOODING AND DEBRIS FLOWS WILL BE EVEN GREATER DURING THE
SECOND HALF OF THE WEEK. SNOW LEVELS WILL GENERALLY BE BETWEEN 5500
AND 6500 FT DURING THIS PERIOD...SO THE RESORTS WILL LIKELY SEE
HEAVY SNOWFALL.

&&

.HYDROLOGY...THE PRECIPITATION POTENTIAL THIS WEEK IS IMPRESSIVE. 4
TO 8 INCHES OF RAIN IS FORECAST FOR THE COASTAL AND VALLEYS
ZONES...AND FROM 15 TO 25 INCHES ON THE COASTAL MOUNTAIN SLOPES.
HIGHEST TOTALS WILL BE ON THE S/SW SLOPES OF SAN GABRIEL/SAN
BERNARDINO MOUNTAINS. AT HIGHER ELEVATIONS IN THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...MOSTLY ABOVE 7000 FEET...2 TO 4 FEET OF
SNOWFALL WILL FALL...MAINLY WED-FRI. FLASH FLOODING AND RIVER
FLOODING PROBLEMS ARE ANTICIPATED OVER MUCH OF THE AREA THIS WEEK.

&&

.AVIATION...
180500Z...AS SHOWERS CONTINUE TONIGHT CEILINGS WILL BE MOSTLY AROUND
4000 TO 5000 FEET ASL...BUT WITH SOME AROUND 2500 FEET WITH VIS
AROUND 5SM IN THE SHOWERS. TERRAIN ABOVE 3500 FEET WILL BE OBSCURED
IN SPOTS. AS A COLD FRONT APPROACHES...RAIN WILL INCREASE ABOUT
00-03Z LATE MONDAY AFTERNOON WITH CEILINGS MOSTLY AROUND 2000-3000
FEET WITH VIS 3-5SM. WINDS WILL INCREASE FROM THE SOUTH SOUTHEAST
BETWEEN 20-22Z MONDAY AFTERNOON AND DECREASE BY 08-10Z MONDAY NIGHT
AFTER THE FRONT MOVES THROUGH THE REGION.

&&

.MARINE...
180500Z...A LARGE LONG PERIOD WEST NORTHWEST SWELL WILL MOVE INTO
THE COASTAL WATERS MONDAY NIGHT. A SERIES OF LARGE SWELLS WILL
CONTINUE TO MOVE IN THROUGH SATURDAY ASSOCIATED WITH A SERIES OF
STORMS. A VERY LARGE SWELL IS POSSIBLE THURSDAY THROUGH FRIDAY. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR MONDAY INTO MONDAY NIGHT.
THERE WILL LIKELY BE A HIGH SURF ADVISORY BEGINNING EARLY TUESDAY
THAT COULD CONTINUE THROUGH SATURDAY. GALE FORCE WINDS ARE POSSIBLE
THURSDAY AND FRIDAY. THERE WILL BE NEAP TIDES DURING THIS PERIOD
WITH NOT MUCH DIFFERENCE BETWEEN HIGH AND LOW TIDES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH. SEE LAXFFASGX.
HIGH WIND WATCH. SEE LAXNPWSGX.
SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.
SMALL CRAFT ADVISORY. SEE LAXMWWSGX.
HIGH RIP CURRENT RISK. SEE LAXSRFSGX

&&

PUBLIC/HYDROLOGY...MOEDE/SS
AVIATION/MARINE...MM
Hazardous weather outlook, Jan 17, 3:35 PM PST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PST SUN JAN 17 2010

CAZ042-043-048-050-055>058-060>062-181200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
335 PM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

* HIGH RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF POWERFUL WINTER STORMS WILL AFFECT SOUTHERN CALIFORNIA
THIS WEEK. EACH SYSTEM WILL BRING MODERATE TO HEAVY RAIN...STRONG
WINDS...AND HEAVY MOUNTAIN SNOW ABOVE 6000 FEET. OTHER HAZARDS
INCLUDE FLASH FLOODING...MUD SLIDES...HIGH SURF AND BEACH EROSION.

* FLASH FLOOD WATCH MONDAY AFTERNOON THROUGH MONDAY NIGHT. SEE
  LAXFFASGX.

* HIGH WIND WATCH FOR THE MOUNTAINS AND HIGH DESERTS MONDAY
  AFTERNOON THROUGH MONDAY NIGHT. SEE LAXNPWSGX.

* SMALL CRAFT ADVISORY FROM 10 AM MONDAY TO 2 AM PST THURSDAY FOR
  THE INNER AND OUTER COASTAL WATERS. SEE LAXMWWSGX.

* SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS WEEK BEGINNING ON
MONDAY.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:58 AM PSTHigh Surf AdvisorySGXSan Diego7 days
Jan 18, 3:59 AM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego15 hr
Jan 18, 3:59 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego15 hr
Jan 18, 7:05 AM PSTGale WarningSGX12 hr
Jan 18, 1:00 PM PSTFlash Flood WarningSGXSan Bernardino4 hr
Jan 18, 1:35 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Jan 18, 2:25 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego3 hr

Nearby

Winter Storm Warnings in California, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.